Iowa, 2018

Flash Flooding and Flooding in Iowa, September 1 to 2, 2018

September 1 to 2, 2018 · NWS DMX · 38 events in 6 counties and zones

A weak, relatively stationary, boundary found itself across portions of western and central Iowa during the evening and overnight hours of the 1st into the 2nd. While surface observations were not tremendous, especially for early September, in the upper 70s to mid 80s, SBCAPE values approached 4000+ J/kg in areas of southwest and south-central Iowa concurrent with dew points into the upper 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$392,000
Crop damage
$310,000
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A weak, relatively stationary, boundary found itself across portions of western and central Iowa during the evening and overnight hours of the 1st into the 2nd. While surface observations were not tremendous, especially for early September, in the upper 70s to mid 80s, SBCAPE values approached 4000+ J/kg in areas of southwest and south-central Iowa concurrent with dew points into the upper 70s. Support for organized storms was marginal to weakly supportive with bulk effective shear generally less than 40 kts and hail CAPE around 800 J/kg. Heavy rain was also favored with the slow moving boundary, expected 850mb jet, and strong moisture advection into the area.

Resulting weather involved initially discrete cells producing severe hail, quickly morphing into multicellular convection and messier convection as the low level jet began to influence conditions. Early on, severe hail dominated reports, eventually giving way to heavy rainfall and flash flooding. The most impressive reports included up to 2 inch hail on the north side of the Des Moines metro area and heavy rainfall in excess of 6 inches in portions of Poweshiek County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1227 AM CDT Sat Sep 1 2018

...Updated 06z Aviation...

.SHORT TERM.../Tonight through Saturday/
Issued at 316 PM CDT Fri Aug 31 2018

A swath of showers and thunderstorms currently extends from west
central Iowa down into Missouri and is slowly progressing
eastward. Convection within this swath has been more or less
steady state all day as it has approached from Nebraska and has
thus far shown no signs of organization. Despite fairly high
instability ahead of the rain across central and eastern Iowa,
mesoanalysis indicates substantial convective inhibition due to
warm temperatures aloft. This, combined with a relative lack of
deep shear, is likely what is inhibiting any intensification.
While the storms bear watching as they progress across our
forecast area in the next several hours, the odds of severe
weather from them appear low overall.

Short-term model guidance has consistently predicted secondary
development of additional thunderstorms across parts of western
Iowa after sunset tonight, around 01-02Z, which then move fairly
quickly eastward as a multi-cell cluster or possibly bowing line.
This appears to be the result of modest low-level convergence
upstream interacting with the developing nocturnal low-level jet.
However, very few of the models are depicting the current western
Iowa rain in their initializations, and it is difficult to
determine what effect this will have on the veracity of their
solutions. Nevertheless, given the persistence of the schedule and
the stronger forcing of the developing LLJ, have maintained POPs
that reflect this scenario. If the storms do develop as expected
then they will have an attendant threat of strong winds as the
progress eastward across central Iowa tonight.

Meanwhile, well to our north/northwest across Minnesota and
Dakotas, a separate area of intense thunderstorms will form near
the synoptic boundary this evening. This will likely produce an
elongated outflow boundary that will travel east southeastward
overnight, accompanied by at least a broken band of convection.
This feature will likely impact at least our northern and
northeastern counties between midnight and sunrise, again with an
attendant threat of strong winds.

.LONG TERM.../Saturday night through Friday/
Issued at 316 PM CDT Fri Aug 31 2018

The long term forecast period remains unusually active and wet as
Iowa will reside beneath very persistent west southwesterly flow
aloft, allowing a nearly continuous fetch of moisture advection
into a quasi-stationary surface boundary draped across the Upper
Midwest.

Overnight thunderstorms may linger into Saturday morning in our
eastern counties, otherwise there may be a brief quiet period from
mid-morning into mid-afternoon Saturday as it will take some time
to destabilize behind the overnight convection, which will also
have left behind an outflow boundary somewhere over central Iowa.
Diurnal heating will result in a high to extreme degree of
instability south of this boundary, probably roughly south of
Highway 30, which should be enough to generate robust thunderstorm
development near the boundary in the late afternoon/evening. Have
carried increased POPs to account for this, but they are
necessarily broad-brushed in deference to uncertainty regarding
the location of the boundary. While the degree of instability in
proximity to the boundary will support a severe weather threat, it
should be fairly localized and a lack of deep-layer shear will
likely result in a quick transition to more of a heavy
rain/flooding threat, which will become the primary hazard for the
remainder of the event. Most of the forecast area has been devoid
of heavy rains lately, but if the storms manage to persist over a
metro or flood-prone area then flooding concerns will be enhanced.

On Saturday night the nocturnal LLJ will develop once again, and
it's more southerly orientation along with somewhat more
southwesterly flow aloft may act to push the boundary and storms
northward. Model solutions diverge somewhat on this point, but it
is likely that the jet will keep storms redeveloping for much of
the night, so if they are able to move northward then that will
spread out the heavy rain threat, while a more stationary boundary
would result in more localized but much higher flooding potential.
This will certainly bear watching as we head into the weekend.

From Sunday through next week the overall pattern will remain
essentially unchanged. One or more boundaries will waffle around
the area, being repeatedly activated by mid-level shortwave
impulses, diurnal heating, and/or LLJ redevelopment. This will
result in a continued intermittent threat of severe weather and
heavy rain, with the heavy rain and flooding concerns being a
higher threat for the most part. There is no significant pattern
change foreseen until at least late next week, and possibly
longer.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1217 AM CDT Sat Sep 1 2018

The main concern throughout the period will be the development of
rain showers and thunderstorms as front lifts northward across
Iowa throughout Saturday morning. Rain shower and thunderstorms
will likely develop in clusters, and gradually increase in
coverage throughout the period. This will result in MVFR
conditions across the terminals as the morning progresses. IFR
conditions may briefly develop if thunderstorms move directly
over the terminals. The other concern overnight into the morning
will be low-level wind shear at ALO, DSM, and OTM as the low-
level jet continues to pass through the area. This is the
beginning to what will be a rather wet weekend.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Krull
Hazardous weather outlook, Aug 31, 1:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
232 PM CDT Fri Aug 31 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
232 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This evening and tonight

Strong to possibly severe thunderstorms are possible this evening
into tonight. Large hail and damaging wind are the main threats
along with locally heavy rainfall. A tornado chance cannot be
ruled out this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Though widespread severe
weather is not likely, a few storms may be strong. Damaging winds
and will be the main threats with any stronger storms.

Localized heavy rainfall will be possible with all of the storm
chances. River flooding and flash flood threats could increase
Sunday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Rainfall reports are appreciated.

Kotenberg

In the hours before

Special weather statement, Aug 31, 9:01 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT FRI AUG 31 2018

IAZ057-070-010400-
Audubon IA-Cass IA-
1001 PM CDT FRI AUG 31 2018

...Strong Storms near Atlantic...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atlantic, Lewis, Cumberland, Brayton, Marne, Wiota, Griswold Park,
Cold Springs State Park and Atlantic Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4145 9515 4151 9505 4151 9504 4152 9503
      4159 9491 4129 9470 4128 9470 4123 9512
      4127 9516
TIME...MOT...LOC 0300Z 239DEG 20KT 4135 9508

Small
Local storm report, Aug 31, 9:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             MARNE                   41.44N 95.11W
08/31/2018  E1.00 INCH       CASS               IA   TRAINED SPOTTER

            A FEW QUARTERS WITH A LOT OF PEA SIZE HAIL.

&&

AK
Local storm report, Aug 31, 9:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             MARNE                   41.44N 95.11W
08/31/2018  E2.00 INCH       CASS               IA   TRAINED SPOTTER

&&

AK
Local storm report, Aug 31, 10:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             4 SSE LYNNVILLE         41.52N 92.77W
08/31/2018  E1.00 INCH       JASPER             IA   PUBLIC

&&

AK

The radar

The Des Moines radar (KDMX), 100 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

14 hail, 13 heavy rain, 8 flash flood, 3 flood. Local standard time, as filed.

Heavy Rain, Poweshiek

When
September 1, 12:00 AM CST to 10:58 PM CST
Where
Poweshiek County, 1.38 mi N of Montezuma
Reported by
Trained Spotter
Coordinates
41.600, -92.530

Trained spotter reported heavy rainfall of 6.48 inches for the last 24 hour period. Due to limitations in the database entry, beginning time coded as midnight CST.

Heavy Rain, Jasper

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Jasper County, Newton Muni Arpt
Reported by
AWOS
Coordinates
41.680, -93.020

Newton Municipal Airport recorded heavy rainfall of 4.14 inches over the last 24 hours.

Heavy Rain, Jasper

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Jasper County, 1.72 mi NE of Newton
Reported by
COOP Observer
Coordinates
41.720, -93.030

Coop observer (radio station KCOB) recorded heavy rainfall of 2.90 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Poweshiek County, 1.24 mi NW of Montezuma
Reported by
COOP Observer
Coordinates
41.590, -92.550

Coop observer recorded heavy rainfall of 5.16 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Poweshiek County, 2.18 mi WSW of Grinnell Arpt
Reported by
AWOS
Coordinates
41.710, -92.740

Grinnell Regional Airport recorded heavy rainfall of 3.20 inches over the last 24 hours.

Heavy Rain, Poweshiek

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Poweshiek County, 1.72 mi SW of Grinnell
Reported by
COOP Observer
Coordinates
41.730, -92.750

Coop observer recorded heavy rainfall of 4.54 inches over the last 24 hours.

Heavy Rain, Story

When
September 1, 6:00 AM CST to September 2, 6:00 AM CST
Where
Story County, Ames Arpt
Reported by
ASOS
Coordinates
42.000, -93.620

Ames Municipal Airport recorded heavy rainfall of 2.14 inches over the last 24 hours.

Heavy Rain, Polk

When
September 1, 8:00 AM CST to September 2, 8:00 AM CST
Where
Polk County, 4.35 mi WNW of Polk City
Reported by
CoCoRaHS
Coordinates
41.790, -93.800

CocoRaHS observer recorded heavy rainfall of 3.44 inches over the last 24 hours.

Heavy Rain, Jasper

When
September 1, 6:00 PM CST to 7:27 PM CST
Where
Jasper County, 1.24 mi NE of Colfax
Reported by
Trained Spotter
Coordinates
41.680, -93.230

Trained spotter reported heavy rainfall of 3.5 inches.

Heavy Rain, Jasper

When
September 1, 6:00 PM CST to 9:55 PM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.070

Trained spotter reported heavy rainfall of 4.25 inches since 7pm.

Heavy Rain, Jasper

When
September 1, 6:00 PM CST to September 2, 1:00 AM CST
Where
Jasper County, 4.27 mi SSW of Kellogg
Reported by
Trained Spotter
Coordinates
41.660, -92.940

Trained spotter reported heavy rainfall of 7.5 inches.

Heavy Rain, Jasper

When
September 1, 6:00 PM CST to September 2, 1:00 AM CST
Where
Jasper County, 0.52 mi E of Newton
Reported by
Trained Spotter
Coordinates
41.700, -93.040

Trained spotter reported heavy rainfall of 5.65 inches near Highway 14 and Interstate 80.

Hail, Polk

When
September 1, 6:05 PM CST
Where
Polk County, 0.86 mi NE of Grimes
Measured
1 in hail
Reported by
Social Media
Coordinates
41.690, -93.790

Public reported quarter sized hail.

Hail, Polk

When
September 1, 6:10 PM CST
Where
Polk County, 0.52 mi W of Lovington
Measured
2 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.650, -93.710

Trained spotter reported hail larger than golf balls.

Hail, Polk

When
September 1, 6:11 PM CST
Where
Polk County, 0.69 mi N of Dodge Fld Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -93.720

Trained spotter reported quarter sized hail.

Hail, Polk

When
September 1, 6:12 PM CST to 6:15 PM CST
Where
Polk County, 0.2 mi S of Johnston
Measured
0.88 in hail
Reported by
Public
Coordinates
41.667, -93.701

Hail, Polk

When
September 1, 6:15 PM CST
Where
Polk County, 1.72 mi SW of Dodge Fld Arpt
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.660, -93.740

Public relayed report of half dollar sized hail.

Hail, Polk

When
September 1, 6:20 PM CST to 6:30 PM CST
Where
Polk County, 0.86 mi SE of Saydell
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.660, -93.610

Trained spotter reported ping pong ball sized hail at Saydel High School.

Heavy Rain, Story

When
September 1, 6:30 PM CST to September 2, 2:30 AM CST
Where
Story County, 0.51 mi W of Ames
Reported by
Social Media
Coordinates
42.030, -93.630

Public reported heavy rainfall of 2.10 inches on the north side of Ames.

Hail, Polk

When
September 1, 6:30 PM CST
Where
Polk County, 1.36 mi SW of Dodge Fld Arpt
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
41.664, -93.735

Hail, Polk

When
September 1, 6:35 PM CST
Where
Polk County, 1.48 mi NNE of Capitol Hgts
Measured
1.75 in hail
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
41.640, -93.540

Delaware Township Fire Department reported golf ball sized hail.

Hail, Polk

When
September 1, 6:38 PM CST
Where
Polk County, 1.73 mi NE of Capitol Hgts
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -93.530

Public reported quarter sized hail.

Hail, Polk

When
September 1, 6:39 PM CST
Where
Polk County, 0.86 mi SE of Norwoodville
Measured
2 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
41.640, -93.560

WHO relayed reports of 2 inch hail in the Norwoodville Neighborhood. Time estimated from radar.

Hail, Polk

When
September 1, 6:47 PM CST
Where
Polk County, 0.86 mi SE of Bondurant
Measured
1.75 in hail
Property damage
$10,000
Reported by
Social Media
Coordinates
41.690, -93.460

Public reported golf ball sized hail.

Hail, Dallas

When
September 1, 6:48 PM CST
Where
Dallas County, 0.52 mi E of Dallas Center
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
41.680, -93.960

Dallas Center Fire Department reported nickel sized hail.

Hail, Polk

When
September 1, 6:48 PM CST
Where
Polk County, Bondurant
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.700, -93.470

Public reported golf ball sized hail via the mPING app. Time estimated from radar.

Flash Flood, Dallas

When
September 1, 7:41 PM CST to September 2, 2:10 AM CST
Where
Dallas County, 1.85 mi SSE of Granger to 1.82 mi S of Granger
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
41.744, -93.823

Local fire department reported a motorist rescue along Xavier Ave, where water was up to the hood of the vehicle.

Flash Flood, Poweshiek

When
September 1, 8:47 PM CST to September 2, 2:55 AM CST
Where
Poweshiek County, 5.23 mi ENE of Sheridan to 5.06 mi ENE of Sheridan
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
911 Call Center
Coordinates
41.848, -92.551

Local dispatch reported a gravel road washed out along 120th St between 310th and 320th St.

Flash Flood, Poweshiek

When
September 1, 8:47 PM CST to September 2, 2:55 AM CST
Where
Poweshiek County, 5.13 mi ENE of Sheridan to 5.21 mi E of Sheridan
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.848, -92.553

Poweshiek County Sheriff's Office reported a gravel road washed out; 120th Street between 320th and 310th streets.

Flash Flood, Polk

When
September 1, 9:43 PM CST to September 2, 2:15 AM CST
Where
Polk County, 4.62 mi WNW of Polk City to 5.21 mi NW of Herrold
Cause
Heavy Rain
Property damage
$50,000
Reported by
Social Media
Coordinates
41.790, -93.805

Public stated that Highway 17 northbound is underwater and closed approximately 1 mile north of Granger.

Hail, Story

When
September 1, 10:01 PM CST
Where
Story County, 0.69 mi S of Ames Arpt
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.990, -93.620

Public reported nickel sized hail.

Flash Flood, Polk

When
September 1, 10:47 PM CST to September 2, 2:15 AM CST
Where
Polk County, 4.03 mi NW of Herrold to 4.21 mi NW of Herrold
Cause
Heavy Rain
Property damage
$20,000
Crop damage
$50,000
Reported by
Department of Highways
Coordinates
41.757, -93.811

Iowa DOT reported that Highway 141 between Grimes and Granger was essentially a sheet of water, with speeds of only 10 mph possible.

Flash Flood, Story

When
September 2, 12:25 AM CST to 2:55 AM CST
Where
Story County, 1.69 mi ESE of Colo to 0.76 mi SE of Colo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.010, -93.290

Iowa DOT reported foot deep water along Highway 30 east of Highway 65. Story County Sheriff also reported Highway 30 on-ramp to Highway 65 under water.

Flash Flood, Story

When
September 2, 12:25 AM CST to 2:55 AM CST
Where
Story County, 0.68 mi E of Colo to 0.76 mi E of Colo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
42.020, -93.307

Iowa DOT reported Highway 65 at Old Lincoln Highway was completely under water. The local fire department was blocking the road.

Flash Flood, Marshall

When
September 2, 1:42 AM CST to 2:55 AM CST
Where
Marshall County, 0.6 mi ENE of Dunbar to 0.84 mi SSE of Dunbar
Cause
Heavy Rain
Property damage
$20,000
Reported by
Department of Highways
Coordinates
41.934, -92.789

Marshall County 911 reported the shoulder washed out on Hwy 146 south of 290th St.

Flood, Poweshiek

When
September 2, 2:47 AM CST to 11:30 AM CST
Where
Poweshiek County, 4 mi N of Grinnell to 1 mi SSW of Searsboro
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.808, -92.730

Law enforcement reported several county and rural roads across the county were under water from the heavy rainfall.

Flood, Story

When
September 2, 2:47 AM CST to 11:30 AM CST
Where
Story County, 0.91 mi SW of Nevada Muni Arpt to 2 mi S of Cambridge
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
42.012, -93.494

Law enforcement reported several county and rural roads across the county were under water from the heavy rainfall.

Flood, Marshall

When
September 2, 2:47 AM CST to 11:30 AM CST
Where
Marshall County, 0.66 mi ENE of Dunbar to 0.89 mi SSE of Dunbar
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
41.933, -92.788

Marshall County 911 reported the shoulder washed out of Hwy 146 south of 290th St.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779564, 779568, 779569, 779570, 779571, 779572, 779573, 779576, 779554, 779560, 779575, 779577, 779543, 779544, 779545, 786309, 779547, 779546, 779574, 786311, 779549, 779548, 779550, 779551, 779552, 779553, 779556, 779557, 786310, 779559, 779561, 779563, 779566, 779567, 786730, 786295, 786296, 786731.